Master of Science
Epidemiology and Biostatistics
Guidelines caution against co-prescribing angiotensin-converting enzyme inhibitors (ACEIs) or angiotensin receptor blockers (ARBs) together with lithium, as this may increase lithium levels leading to toxicity. We conducted a population-based retrospective cohort study using administrative health data in Ontario, Canada, to evaluate the 90-day risk of any hospital encounter with lithium toxicity, all-cause mortality, and all-cause hospitalization in chronic lithium users newly prescribed an ACEI or ARB between 2002 and 2021. Modified Poisson regression was used to estimate risk ratios (RR). ACEI/ARB use versus non-use was not associated with a higher 90-day risk of lithium toxicity (2.20% vs. 1.75%, risk ratio [RR] 1.25, 95% confidence interval [CI] 0.86-1.84), and was associated with a lower risk of 90-day all-cause mortality (0.75% vs. 2.05%, RR 0.36, 95% CI 0.22-0.61). While there are potential concerns about confounding in this analysis, these findings suggest that warnings in guidelines and drug monographs against using ACEIs and ARBs with lithium may be unwarranted.
Summary for Lay Audience
Lithium is a medication commonly used for the treatment of various psychiatric disorders, such as bipolar disorder. Lithium users are at risk of lithium toxicity if they use other drugs that impair lithium’s elimination from the body. Angiotensin-converting enzyme inhibitors (ACEIs) and angiotensin receptor blockers (ARBs) are two classes of drugs used to treat high blood pressure and some types of heart and kidney diseases. ACEIs and ARBs are among medications that are suspected to cause lithium toxicity in chronic lithium users, based on case reports and case series. We used health administrative databases to examine adult chronic lithium users who were prescribed an ACEI/ARB, and we examined lithium toxicity. We found that in the first 90 days after being prescribed an ACEI/ARB, patients did not have a higher risk of lithium toxicity compared to a similar group of people not taking ACEI/ARBs. We suggest that the safety warnings and concerns about the co-prescription of lithium and ACEI/ARBs and the risk of lithium toxicity might be revisited.
Ahmadi, Fatemeh, "Lithium toxicity following co-prescription of lithium and ACEI/ARBs: A population-based cohort study" (2022). Electronic Thesis and Dissertation Repository. 9017.